Author(s): Kaaroud H, Khiari K, Ben Moussa F, Barbouch S, Boussema E, , Kaaroud H, Khiari K, Ben Moussa F, Barbouch S, Boussema E,
Abstract Share this page
Abstract INTRODUCTION: Vasculitis is a rare complication of antithyroid drugs reported with propylthiouracil, carbimazole, methimazole and we describe the first case with benzylthyouracil. Renal involvement during thyroid auto-immune diseases and during vasculitis as complication of antithyroid drugs will be discussed. EXEGESIS: We present a case study of 28-year-old female patient with Graves' disease diagnosed in 1996 and treated by benzylthiouracil for 2 years. The thyroid function was poorly controlled, so surgical treatment was indicated in May 1998. One month later, she developed vasculitis with pulmonary and renal involvement. Her renal function deteriorated rapidly. On admission, the additional laboratory findings showed hematuria, proteinuria of 1.44 g/day and serum creatinine level at 1000 mumol/l. She had myeloperoxidase-anti neutrophil cytoplasmic antibody, antithyroglobulin and antimicrosome antibodies. A renal biopsy revealed pauci-immune crescentic glomerulonephritis with 75\% sclerous crescents. Chest-X-ray showed unilateral alveolar shadowing and a bronchio-alveolar lavage revealed lymphocytic alveolitis. She was treated with high dose of prednisolone and cyclophosphamide. After a follow-up of 18 months, the serum creatinine level decreased at 186 mumol/l and chest-X-ray returned to normal. CONCLUSION: Some cases of vasculitis associated with anti-thyroid drug treatment are reported.
This article was published in Rev Med Interne
and referenced in Journal of Thyroid Disorders & Therapy